NAPLEX Question of the Week: Drug-Induced Syndromes

While we are not trained as diagnosticians, we absolutely are responsible for understanding clinical presentation and management of drug-induced syndromes.

Thumb bland photo
May 06, 2019
0
0

BG is a 72 year old male who is brought to the emergency department by his son due to mental status changes that are much worse than baseline. Vital signs demonstrated a heart rate of 130, blood pressure that was 180/100 mm Hg upon presentation but was 120/80 mm Hg within minutes after initial blood pressure measurement. Additionally his temperature was 101.2F. On physical examination significant musculoskeletal rigidity was demonstrated. BG was taking the following medications at home: lisinopril 10mg daily, amlodipine 5mg daily, pravastatin 80mg daily, sertraline 100mg daily, olanzapine 5mg daily, and prednisone 10mg daily (day 10 of total steroids at end of taper). Labs are pending. 

Which of the following medications is likely most responsible for BG's clinical presentation?

A. Olanzapine

B. Pravastatin

C. Prednisone

D. Sertraline



Correct Answer with Rationale:

There are many drug induced syndromes that the practicing pharmacist needs to recognize. Nearly every one of these require immediate discontinuation of the offending drug +/- medication treatment. Some examples include serotonin syndrome, neuroleptic malignant syndrome (NMS), lupus-like syndrome, and drug rash with eosinophilia and systemic symptoms (DRESS). 

The correct answer is A (olanzapine). This presentation is consistent with NMS. The patient presents with mental status changes, fever, autonomic instability (vacillating blood pressure), and significant muscle rigidity. Pravastatin while it can cause musculoskeletal toxicity it typically manifests as pain not rigidity. Systemic corticosteroids can cause muscle weakness but typically not rigidity. Sertraline is a tempting answer as many symptoms of serotonin syndrome overlap with NMS. A major difference however is that NMS is classically associated with musculoskeletal rigidity or "lead-pipe" rigidity while serotonin syndrome is associated with hyperreflexia and clonus. Hence the correct answer is olanzapine.

Keep studying! All of your hard work will pay off soon!

Dr. B

Medium bland photo

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.